Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 104, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 12, 1997, 9:40 PM EDT for Pender County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 1997, 9:40 PM EDT (01:40 UTC)
- Expired
- Sep 12, 1997, 10:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 130140 RRA SVRILM NCC141-130230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 940 PM EDT FRI SEP 12 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN NORTH CAROLINA ...PENDER COUNTY AT 938 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTH OF WILMINGTON OR 2 MILES NORTH OF ROCKY POINT MOVING SOUTHEAST AT 15 MPH. THE MAIN THREAT WITH THIS THUNDERSTORM APPEARS TO BE DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT SHOULD BRUSH THE NORTH SIDE OF ROCKY POINT THROUGH 10 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LGE2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:58 PM EDT, 42 minutes earlier.
Area forecast discussion, Sep 12, 8:58 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 850 PM EDT FRI SEP 12 1997 RAH: WUD LIKE TO REMOVE ALL MENTION OF EVNG FM TNGT & CONT GOING POPS. DONT SEE MID 60S HAPPENING ATTM ESPECIALLY CST. UPPER 60S OR ARND 70 BETTER. CAE: ALTHOUGH CURRENT COVERAGE FAR LESS THAN 20 PCNT...PROBABLY DOESNT HURT TO CONT SLGT CHC THRU NGT. TEMPS MAY NEED TO BE PUSHED UP TO NR 70 ESPECIALLY CST. KLTX 88D SHOWS TRW CONTG ALG SOME FORM OF CONVERGENCE BNDRY FM NCA TO S OF ELIZABETHTOWN ATTM. LINE SINKING SLOWLY SWD. ALTHOUGH ADAP SMC DYING W/ TIME...SFC DEWPTS IN LWR 70S AHD OF SFC QUASI-STNRY FNT COMBINED W/ THE BNDRY SHUD KEEP TRW GOING FOR AWHILE. ACTION ACROSS SC CWA CONFINED TO SOLITARY RW NR HEMINGWAY. 18Z RUC HAD AREA OF SFC MOIST CONV ACROSS PEE DEE INTO SRN CSTL PLN OVRNGT. ALSO LOTS OF LOW LVL RH IN PLACE & SSW SHOWING CONV ACRS CENT SC. SO PRECIP LOOKS TO STAY AT LEAST ISOLATED OVRNGT. DEWPTS RUNNING A FEW DEGREES ABOVE FWC AT MOST PLACES AT 00Z. WITH FNT EXPECTED TO REMAIN TO OUR W...DONT EXPECT THEM TO DROP AS FAR AS ADVERTISED SO AN UPPING OF THE MINS LOOKS ON ORDER. CONT MENTION OF FOG W/ ALL THE MOIST AIR IN PLACE AND USUAL MORNING OCCURRENCE IN FAVORED LOCATIONS. CWF...ALL STATIONS ALG CST STARTING OUT FM THE S AT 00Z. OFFSHORE THE BUOYS ARE REPORTING MORE FM THE SE. GDNC IS A MIXED-BAG W/ AN AVERAGE DIR OF S. SO I AGREE W/ MHX ON A VRBL BECMG S DIR. WINDS SHUD STAY MOSTLY FM THE S FOR THE SC WTRS. 10 KT LOOKS GOOD OVRNGT. SEAS SUBSIDING SLOWLY W/ TIME TO 3 FT S OF LTL RVR INL & 4 FT NWD. ...CORRECTED CWF SECTION... LGE
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.